Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 63, NWS Albuquerque, NM

July 9, 2022Mora County, San Miguel County, Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 9, 2022, 2:00 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2022, 2:00 PM MDT (20:00 UTC)
Expired
Jul 9, 2022, 6:00 PM MDT
In force
4 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mora County, NM, San Miguel County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 356 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
356 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
4105 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WGUS55 KABQ 092000
FFWABQ
NMC033-047-055-100000-
/O.NEW.KABQ.FF.W.0063.220709T2000Z-220710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
200 PM MDT Sat Jul 9 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Northern Portion of Hermits Peak Calf Canyon burn scar in...
  South Central Taos County in north central New Mexico...
  Western Mora County in northeastern New Mexico...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 600 PM MDT.

* At 200 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Northern Portion of Hermits Peak Calf Canyon 
  Burn Scar. Between 0.25 and 0.75 inches of rain have fallen. 
  Additional rainfall amounts of 0.25 to 0.75 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

Excessive rainfall over the burn scar will impact Manuelitas Creek, 
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La 
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del 
Carro. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Northern
           Portion of Hermits Peak Calf Canyon Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Northern Portion of Hermits Peak Calf Canyon Burn
           Scar.

* Some locations that will experience flash flooding include...
  Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La 
  Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte 
  Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas, 
  El Turquillo, San Ignacio in Guadalupe County and Guadalupita.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 18.
	State Road 266 between Mile Markers 0 and 6.
	State Road 276 between Mile Markers 0 and 5.
	State Road 518 between Mile Markers 9 and 47.
	State Road 434 between Mile Markers 0 and 14.
	State Road 283 near Mile Marker 13.
	State Road 105 between Mile Markers 0 and 9.
	State Road 121 between Mile Markers 0 and 8.

As of 157 pm, the heaviest rainfall is near Gascon, though storms 
will continue to develop through the afternoon hours over northern 
portions of Hermits Peak Calf Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Northern Portion of Hermits Peak Calf Canyon Burn Scar. 
Severe debris flows can also be anticipated across roads. Roads and 
driveways may be washed away in places. If you encounter flood 
waters, climb to safety.

&&

LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
      3618 10536 3617 10537 3619 10528 3614 10522
      3606 10521 3589 10514 3578 10510 3573 10517
      3573 10529 3574 10535 3574 10542 3579 10545
      3582 10555 3598 10549

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

34
2 follow-up statements
166 
WGUS75 KABQ 092105
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
305 PM MDT Sat Jul 9 2022

NMC033-047-055-100000-
/O.CON.KABQ.FF.W.0063.000000T0000Z-220710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
305 PM MDT Sat Jul 9 2022

...FLASH FLOOD WARNING FOR THE NORTHERN PORTION OF HERMITS PEAK CALF 
CANYON BURN SCAR REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING FOR 
SOUTH CENTRAL TAOS, WESTERN MORA AND NORTHWESTERN SAN MIGUEL 
COUNTIES...

At 305 PM MDT, Doppler radar indicated thunderstorms produced heavy 
rain over the Northern Portion of Hermits Peak Calf Canyon Burn 
Scar, particularly around and west of Gascon. Between 0.25 and 1 
inch of rain has fallen in this area. Flash flooding is ongoing or 
expected to begin shortly. Additional showers and thunderstorms 
remain possible over the burn area this afternoon.

Excessive rainfall over the burn scar will impact Manuelitas Creek, 
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La 
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del 
Carro. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Northern Portion of
         Hermits Peak Calf Canyon Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Northern Portion of Hermits Peak Calf Canyon Burn
         Scar.

Some locations that will experience flash flooding include...
  Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La 
  Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte 
  Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas, 
  El Turquillo, San Ignacio and Guadalupita.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 18.
	State Road 266 between Mile Markers 0 and 6.
	State Road 276 between Mile Markers 0 and 5.
	State Road 518 between Mile Markers 9 and 47.
	State Road 434 between Mile Markers 0 and 15.
	State Road 283 near Mile Marker 13.
	State Road 105 between Mile Markers 0 and 9.
	State Road 121 between Mile Markers 0 and 8.

The greatest concern for flash flooding exists around Gascon and the 
Rito San Jose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks, streams and ditches 
in the Northern Portion of Hermits Peak Calf Canyon Burn Scar. 
Severe debris flows can also be anticipated across roads. Roads and 
driveways may be washed away in places. If you encounter flood 
waters, climb to safety.

&&

LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
      3618 10536 3617 10537 3619 10528 3614 10522
      3606 10521 3589 10514 3578 10510 3573 10517
      3573 10529 3574 10535 3574 10542 3579 10545
      3582 10555 3598 10549

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

34
286 
WGUS75 KABQ 092355
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
555 PM MDT Sat Jul 9 2022

NMC033-047-055-100005-
/O.EXP.KABQ.FF.W.0063.000000T0000Z-220710T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
555 PM MDT Sat Jul 9 2022

...FLASH FLOOD WARNING FOR THE NORTHERN PORTION OF HERMITS PEAK CALF 
CANYON BURN SCAR WILL EXPIRE AT 6 PM MDT THIS EVENING FOR SOUTH 
CENTRAL TAOS, WESTERN MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
      3618 10536 3617 10537 3619 10528 3614 10522
      3606 10521 3589 10514 3578 10510 3573 10517
      3573 10529 3574 10535 3574 10542 3579 10545
      3582 10555 3598 10549

$$

34

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 11:31 AM MDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jul 9, 11:31 AM MDT, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1131 AM MDT Sat Jul 9 2022

.AVIATION...
18Z TAF CYCLE
VFR conditions prevail and are forecast to persist, except for
short-lived MVFR conditions in scattered convection this
afternoon/evening. Terminals most likely to be impacted are KGUP,
KSAF, KAEG and KABQ.

&&

.PREV DISCUSSION...326 AM MDT Sat Jul 9 2022...
.SYNOPSIS...
Moisture will continue to slowly increase today with a few more
afternoon and early evening thunderstorm potential slightly farther
northwest compared to yesterday. Most thunderstorm activity, however,
will remain along and east of the central mountains and south of
Interstate 40. Thunderstorm activity ramps up further Sunday and
especially Monday and Tuesday as plentiful monsoon moisture returns
to all areas. Locally heavy rain along with flash flooding is
expected to be a concern for many areas both days. A slow down tick
in thunderstorm activity remains on track for Wednesday through
Friday as the monsoon high moves back overhead.

&&

.DISCUSSION...
.SHORT TERM (TODAY THROUGH SUNDAY)...
00Z upper air data showed the upper high near the Four Corners
around 597dam at 500mb. Atmospheric moisture was on the uptrend
across central NM and the 00Z KABQ sounding showed a PWAT of 0.86",
which was up from 0.56" 24hrs prior. This trend will persist today
as moisture continues to advect westward across the area. The upper
high is forecast to move from over the Four Corners to over south
central CO today which will steer convection from east to west and
bring storms off of the central mountain chain over the RGV,
potentially impacting the Santa Fe and Albuquerque Metros this
afternoon. Burn scar flooding is still a possibility, but the latest
HRRR and HREF runs don't show the scars taking hits through 21Z and
in the case of the Hermits Peak-Calf Canyon and McBride scars,
storms will likely form on the higher terrain to the west and move
off to the west. Tough call on a Flash Flood Watch, but will hold
off for now. Otherwise, high temperatures will be within a few
degrees of normal today. The upper high is forecast to continue
moving east to over the TX Panhandle into western OK on Sunday, as a
secondary high center develops over northern AZ and southern UT.
This development will result in very week steering flow and enhance
a locally heavy rainfall threat as PWATs continue to trend up given
southerly winds from 700mb down to the surface. Rain chances will
favor areas along/west of the central mountain chain Sunday and a
Flash Flood Watch may be required for area burn scars.

LONG TERM...(SUNDAY NIGHT FRIDAY)...
Weather prediction models continue with the idea of splitting the
monsoon high center in two Sunday night, with one centroid over
central AZ and the other over the TX panhandle. Heights fall a couple
of decameters Sunday night into Monday as low level moisture
continues to increase from the south and southeast. At the same time,
a relatively stout backdoor front is sliding southward through
eastern Colorado. This front is forecast to enhance thunderstorm
coverage and intensity across northern NM late Monday afternoon into
Monday evening. Numerous to widespread showers and thunderstorms are
forecast to break out across the vast majority of the forecast area
Monday evening as the unseasonably strong backdoor front acts as a
lifting mechanism on abundant low and mid level moisture. Steering
flow on Monday is forecast to be slow and erratic. NAM12 is
forecasting strong nocturnal convection for northeast NM Monday night,
including the east slopes of the Sangre de Cristo mountains
including the HPCC burn scar. 00Z NAM12 also brings a short-wave
trough down through northeast NM Monday night, resulting in another
round of thunderstorms and very heavy rain potential for the east
slopes of the Sangre de Cristo mountains eastward. Another very
active day is expected Tuesday, particularly mountains. Remnant
cloud cover, however, on Tuesday may result in some lower elevations
remaining too stable for much in the way of thunderstorm activity.

Monsoon high is then forecast to strengthen over western CO
Wednesday and Thursday with a stronger subsidence inversion over NM
acting as a check on convective outflows for valley and basin areas
each afternoon and early evening. Storm motion is forecast to be to
the south and southwest around 10-20 mph both days. ECMWF has trended
slightly farther east with the monsoon high center, closer to the
GFS solution. It still remains to be seen if the closed
lows/troughs/polar jet will be strong enough to send the monsoon high
far enough east in mid July to get another stand up/north to south
moisture plume over NM as the GFS suggests.

11/33

&&

.FIRE WEATHER...
Atmospheric moisture and chances for wetting storms will trend up
over the next several days as the upper high moves from over the
Four Corners east across southern CO and out into the US southern
plains. The threat for burn scar flooding will trend up as well,
especially by Monday and Tuesday due to very weak steering flow and
added moisture and forcing from a backdoor front. The added forcing
from the backdoor front will allow storms to persist overnight
Monday across northeast NM, including over the Hermits Peak-Calf
Canyon scar with an elevated flood threat. Chances for wetting
storms will trend down from Wednesday through Friday, but the threat
for burn scar flooding will remain elevated, especially considering
anticipated saturated conditions by Wednesday.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

In the hours before

Special weather statement, Jul 9, 12:59 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
1259 PM MDT Sat Jul 9 2022

NMZ212-214-218-091930-
Southern Sangre de Cristo Mountains-Santa Fe Metro Area-Glorieta Mesa
Including Glorieta Pass-
1259 PM MDT Sat Jul 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WEST CENTRAL SAN
MIGUEL AND EAST CENTRAL SANTA FE COUNTIES THROUGH 130 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm over
Canada De Los Alamos, or 8 miles southeast of Santa Fe, moving
southwest at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Eastern Santa Fe, Eldorado At Santa Fe, Canada De Los Alamos, Lamy
and Glorieta.

This includes the following highways...
 Interstate 25 between Mile Markers 283 and 302.
 Highway 285 between Mile Markers 284 and 290.
 State Road 63 between Mile Markers 10 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3573 10584 3564 10567 3541 10581 3555 10606
TIME...MOT...LOC 1859Z 038DEG 12KT 3561 10583

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

34
Special weather statement, Jul 9, 1:41 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
141 PM MDT Sat Jul 9 2022

NMZ215-227-092015-
East Slopes Sangre de Cristo Mountains-Johnson and Bartlett Mesas
Including Raton Pass-
141 PM MDT Sat Jul 9 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTH CENTRAL COLFAX
COUNTY THROUGH 215 PM MDT...

At 141 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles south of Segundo, or 22 miles west of Raton. This storm was
nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of north central
Colfax County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3669 10482 3682 10504 3699 10487 3684 10462
TIME...MOT...LOC 1941Z 217DEG 2KT 3684 10484

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:08 PM MDTAreal Flood AdvisoryABQHarding, Mora3 hr
Jul 8, 6:14 PM MDTSpecial Weather StatementABQMora31 min
Jul 8, 6:45 PM MDTSpecial Weather StatementABQMora30 min
Jul 8, 7:03 PM MDTSpecial Weather StatementABQSanta Fe27 min
Jul 8, 7:12 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel4 hr
Jul 8, 7:19 PM MDTSpecial Weather StatementABQQuay26 min
Jul 8, 7:27 PM MDTAreal Flood AdvisoryABQMora, San Miguel3 hr
Jul 8, 8:07 PM MDTSevere Thunderstorm WarningABQHarding, Union38 min
Jul 8, 8:33 PM MDTFlash Flood Warning Considerable damage threatABQMora, San Miguel4 hr
Jul 8, 9:01 PM MDTSpecial Weather StatementABQHarding44 min
Jul 9, 12:59 PM MDTSpecial Weather StatementABQSanta Fe31 min
Jul 9, 1:08 PM MDTFlash Flood Warning Considerable damage threatABQCatron3 hr
Jul 9, 1:14 PM MDTFlash Flood Warning Considerable damage threatABQSan Miguel3 hr
Jul 9, 1:41 PM MDTSpecial Weather StatementABQColfax34 min
Jul 9, 1:49 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval3 hr
Jul 9, 2:20 PM MDTSpecial Weather StatementABQ25 min
Jul 9, 2:25 PM MDTSpecial Weather StatementABQColfax35 min
Jul 9, 2:48 PM MDTAreal Flood AdvisoryABQLincoln117 min
Jul 9, 2:56 PM MDTSpecial Weather StatementABQTaos19 min
Jul 9, 2:59 PM MDTSpecial Weather StatementABQ31 min
Jul 9, 3:09 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 9, 3:23 PM MDTSpecial Weather StatementABQSocorro37 min
Jul 9, 3:24 PM MDTSpecial Weather StatementABQColfax36 min
Jul 9, 3:36 PM MDTAreal Flood AdvisoryABQSocorro3 hr
Jul 9, 3:43 PM MDTSpecial Weather StatementABQSocorro32 min
Jul 9, 4:13 PM MDTSpecial Weather StatementABQSocorro32 min
Jul 9, 4:18 PM MDTAreal Flood AdvisoryABQBernalillo117 min
Jul 9, 4:31 PM MDTSpecial Weather StatementABQSocorro29 min
Jul 9, 5:16 PM MDTFlash Flood Warning Considerable damage threatABQSocorro4 hr
Jul 9, 5:30 PM MDTAreal Flood AdvisoryABQTorrance2 hr
Jul 9, 5:50 PM MDTSpecial Weather StatementABQChaves25 min
Jul 9, 5:52 PM MDTSpecial Weather StatementABQ23 min
Jul 9, 5:53 PM MDTSpecial Weather StatementABQBernalillo37 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.